Wyoming, 2021

High Wind in Wyoming, February 21 to 23, 2021

February 21 to 23, 2021 · NWS CYS · 14 events in 14 counties and zones

A very widespread strong wind event occurred across southeast Wyoming from 21 through 23 February 2021. This event caused numerous tractor trailer blow overs and closed Interstates 80 and 25 for an extended period.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A very widespread strong wind event occurred across southeast Wyoming from 21 through 23 February 2021. This event caused numerous tractor trailer blow overs and closed Interstates 80 and 25 for an extended period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 21, 4:04 AM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Feb 21, 4:04 AM MST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
404 AM MST Sun Feb 21 2021

.SHORT TERM...(Today and tonight)
Issued at 257 AM MST Sun Feb 21 2021

Light snow showers continue across a few areas near and around the
higher terrain of southeast Wyoming, but this will generally come
to an end in the next few hours before sunrise as the moisture
plume associated with a 500 mb trough drives to the southeast.
Have gone ahead an ended the Winter Weather Advisory for the
mountains with most SNOTEL sites showing little to no accumulation
continuing at this hour. Areas of fog and low level clouds remain
behind this trough, but expect clearing skies after daybreak.

As the trough transitions out of southeast Wyoming and the west
Nebraska Panhandle, a northwest flow aloft will settle over the
region, with what looks like two days (plus) of shortwave activity
moving through the 500 mb flow. This is a definite wind pattern,
and is hence the main story and threat over the next few days,
beginning this morning across the wind-prone areas of southeast
Wyoming, with a High Wind Warning already in place. A combination
of impressive indicators align for what may be one of the more
significant wind events for the region. Low level surface
gradients will increase rapidly around sunrise this morning, as
subsidence increases, and local 850 mb Craig to Casper gradient
guidance rises above thresholds. Surface gradients tighten further
this evening, as subsidence increases and a 800-700 mb flow
increases to 55-65 kts concurrently. These factors will then
combine with a strong mountain top inversion along both the
Snowys and Laramie Mountains for the Sunday through Monday morning
period - this suggests that this will be the period of maximum
wind speeds as mentioned in the High Wind Warning.

While all of the wind-prone areas look to be a slam dunk in terms
of the high wind forecast, a mountain wave event is likely to
occur as the combination of mountain top inversions and increased
subsidence eastward indicates a spillage of winds off the
mountains ranges into the lower elevations. This is also
supported by increasing winds aloft over both central Laramie
County (including Cheyenne) and the Laramie Valley (including
Laramie) for a prolonged period of heightened winds. A High Wind
Warning now exist for the period beginning this afternoon, and
extending through Monday, with the overnight period looking like
the most potent period. Agree with the previous shift in not
including East Platte County with the greatest subsidence, 700-800
mb jet, and surface gradients largely staying to the south.

Winds subside Monday evening for the lower elevations, though the
wind-prone areas continue on with little change in all of the
indicators, though maybe slightly less strong. Will have to watch
out for another round of mountain-top inversions late MOnday into
Tuesday morning. While have focused on the windiest areas of the
region in this discussion, gusty conditions will be noted across
the region, during this extended period of strong winds. Light
mountain peak snow showers continue through the period as well,
finally ending Monday afternoon.

.LONG TERM...(Monday through Saturday)
Issued at 257 AM MST Sun Feb 21 2021

Low pressure continues to dig to the southeast from the Four Corners
towards Texas, as the east and west coasts build in high pressure.

Widespread wind expected through the forecast period as a series of
shortwaves propagate through the CWA. Fairly good agreement within
the models indicate a cold front will push through the region during
the day on Tuesday, with scattered snow showers as the upper level
shortwave approaches. Current GFS Geopotential Height Differences
indicated a consistent 70 meter gradient on Tuesday through 11am
MST. This will result in strong winds along the I-80 and I-25
corridors, especially on the wind prone areas along those stretches.
Still expecting warm temperatures for Tuesday with highs in the
upper 40s east of the Laramie Range, and in the mid-20s To mid-30s
to the west.

The remainder of the week looks unsettled and cooler. Thursday into
Friday will provide the next chance for wind across southeastern
Wyoming as the next series of shortwaves push through the region.
The Craig to Casper height differences still show an average of 65
meters and the GFS 700mb wind speeds reflecting similar features for
wind. As a result, went ahead and started ramping up the winds
across the wind prone areas to account for the latest model
guidance.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 353 AM MST Sun Feb 21 2021

Conditions expected to improve as the snow continues to push to
the south. Current radar scans indicated a short burst of
continued light snow for the KCYS terminal, with some reduced
visibilities. These snow showers should be short lived. However,
went ahead and extended the event until 13z for KCYS and reduced
visibility as there could be times of blowing snow. Otherwise,
expected VFR conditions to prevail across all terminals into
tomorrow. Main concern for the forecast period will be widespread
wind that is expected to persist through Monday. Could see wind
speeds of upwards to around 50 knots in and around the high peaks.

&&

.FIRE WEATHER...
Issued at 257 AM MST Sun Feb 21 2021

Light mountain snow showers continue today with the period of low
fire weather concerns still in place. A period of widespread
gusty winds today through Tuesday and again at the end of the week
will drag temperatures about 5 to 10 degrees above normal, and
drive humidities to around 30 to 40%, increasing fire weather
concerns temporarily in waves. A shortwave ridge will briefly
bring humidity down into the 20s over the Panhandle and far
southeast Wyoming Thursday, before the next system moves in.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 AM MST early this morning for
     WYZ112-114.

     High Wind Warning until 11 AM MST Tuesday for WYZ106-110-116-117.

     High Wind Warning from 2 PM this afternoon to 5 PM MST Monday
     for WYZ115-118.

NE...None.
&&

SHORT TERM...AB
LONG TERM...MD
AVIATION...MD
FIRE WEATHER...AB
Hazardous weather outlook, Feb 21, 4:25 AM MST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
425 AM MST Sun Feb 21 2021

WYZ106-110-115>118-221130-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
425 AM MST Sun Feb 21 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong west to southwest winds this morning through Tuesday
morning for the wind prone areas. Strong winds spread across
Laramie Valley and central Laramie County this afternoon and
tonight. Gusty elsewhere. High Wind Warnings are in effect.
Blowing and drifting snow is possible especially along the I-80
corridor between Rawlins and Laramie.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Strong winds continue through Tuesday morning for the wind-prone
areas. Next period of gusty winds comes at the end of the week.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>114-119-
221130-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-East Laramie County-
425 AM MST Sun Feb 21 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Expect periods of windy conditions Sunday through Tuesday.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Next period of gusty winds comes at the end of the week.

.Spotter information statement...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 21, 8:16 AM MST to February 23, 3:22 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation (WYDOT) sensor along Interstate 80 at Cooper Cove reported the peak wind. Other WYDOT sensors in Zone 110 hit routinely in the 60 to 70 mph range throughout the event.

High Wind, South Laramie Range

When
February 21, 9:14 AM MST to February 23, 11:04 AM MST
Where
South Laramie Range forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Numerous Wyoming Department of Transportation and railroad site reported frequent gusts 60 to 70 mph throughout this time. Peak wind was from Union Pacific Railroad site UP204 Lynch.

High Wind, South Laramie Range Foothills

When
February 21, 11:08 AM MST to February 23, 4:29 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
89 kt (102 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Numerous Wyoming Department of Transportation weather stations and railroad site reported wind gusts 60 to 70 mph through event. Peak wind report by Union Pacific Railroad site EMKAY at 4:24 AM MST on the 22nd.

High Wind, Central Laramie County

When
February 21, 1:10 PM MST to February 23, 2:54 PM MST
Where
Central Laramie County forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Bear Creek Wyoming Department of Transportation site reported frequent gusts 60 to 70 mph with peak gust reported 8:36 AM MST on the 22nd.

High Wind, Laramie Valley

When
February 21, 2:26 PM MST to February 23, 3:32 PM MST
Where
Laramie Valley forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Numerous sensors reported wind gusts in excess of 58 mph. Peak wind was from Rock River Union Pacific Railroad site at 9:51 AM MST.

High Wind, Central Laramie Range and Southwest Platte County

When
February 21, 3:46 PM MST to February 23, 1:24 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Bordeaux Wyoming Department of Transportation site at mile marker 71 on Interstate 25.

High Wind, Ferris/Seminoe/Shirley Mountains

When
February 21, 10:50 PM MST to February 23, 1:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

RAWS site 4 miles west Muddy Gap had prolonged strong winds over a 36 hour period. Peak gust 75 mph.

High Wind, Upper North Platte River Basin

When
February 22, 3:50 AM MST to February 23, 12:12 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Skyline Wyoming Department of Transportation site on Highway 230 in southern Carbon County south of Saratoga.

High Wind, East Laramie County

When
February 22, 4:46 AM MST to February 23, 2:12 PM MST
Where
East Laramie County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Gun Barrell Wyoming Department of Transportation site in east Laramie County.

High Wind, East Platte County

When
February 22, 9:15 AM MST to February 23, 5:54 PM MST
Where
East Platte County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Wheatland Airport report numerous gusts in excess of 58 mph. Wyoming Department of Transportation site at Coleman thirteen miles south of Glendo also reported numerous gusts in excess 58 mph.

High Wind, Central Carbon County

When
February 22, 10:20 AM MST to February 23, 3:06 PM MST
Where
Central Carbon County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Rawlins Airport reported wind gusts in excess of 58 mph throughout the timeframe. Peak wind occurred 23 February at 1:05PM MST.

High Wind, Goshen County

When
February 22, 11:36 AM MST to 1:54 PM MST
Where
Goshen County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Yoder railroad site (UP348) reported these winds.

High Wind, Converse County Lower Elevations

When
February 23, 1:30 AM MST to 6:16 AM MST
Where
Converse County Lower Elevations forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

CWOP site 6 south of Douglas (EW6313) reported these wind gusts.

High Wind, Shirley Basin

When
February 23, 10:57 AM MST to 1:12 PM MST
Where
Shirley Basin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Union Pacific Railroad site MEDIC1 in zone WY105 reported wind gusts in excess 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935982, 939950, 939951, 939952, 939949, 935980, 939947, 935983, 939955, 939956, 939943, 939957, 939958, 939948.